MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0102
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-02359, 3005168196-2019-02360, 3005168196-2019-02361, 3005168196-2019-02362.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician successfully placed two smart coils in the target vessel using the handle.The physician then opened a third smart coil, and it would not advance at all within its introducer sheath; therefore, it was removed.The same issue occurred with the fourth smart coil; therefore, it was removed.It was reported that while attempting to advance the smart coils out of the introducer sheaths, the pusher assemblies of the smart coils were inadvertently bent.The physician then advanced another two smart coils to the target vessel separately and experienced difficulty detaching them; the physician had to click the button on the handle several times.The procedure was completed using the same two smart coils and handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 117.0, 119.5, 137.0 and 138.0 cm from the proximal end.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the first returned smart coil revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed pusher assembly kinks just proximal to the mid-joint.If the smart coil is mishandled while advancing against resistance, damage such as pusher assembly kinks may occur.During functional testing, the smart coil was advanced through its introducer sheath and a demonstration microcatheter with resistance while advancing the pusher assembly mid-joint through the introducer sheath and while advancing the pusher assembly kinks through the hub of the microcatheter.Further evaluation revealed additional pusher assembly kinks.These kinks were likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed pusher assembly kinks just proximal to the mid-joint.If the smart coil is mishandled while advancing against resistance, damage such as pusher assembly kinks may occur.During functional testing, the smart coil was advanced through its introducer sheath and a demonstration microcatheter with resistance while advancing the pusher assembly mid-joint through the introducer sheath and while advancing the pusher assembly kinks through the hub of the microcatheter.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2019-02359, 2.3005168196-2019-02360, 3.3005168196-2019-02361, and 4.3005168196-2019-02362.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9483889
Report Number3005168196-2019-02358
Device Sequence Number411413
Product Code HCG
UDI-Device Identifier00814548015187
UDI-Public00814548015187
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/22/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/05/2023
Device Model Number400SMTXSFT0102
Device Catalogue Number400SMTXSFT0102
Device Lot NumberF85695
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/22/2019
Supplement Date Received by Manufacturer01/09/2020
Initial Report FDA Received Date12/17/2019
Supplement Report FDA Received Date02/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Date Report Sent to FDA01/01/2005